High Wind, Northern Sweet Grass
- When
- February 13, 4:00 AM MST to 9:13 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
Wind gusts of 58 mph were recorded across the area.
Tight surface pressure gradients resulted in very gusty winds across Northern Sweet Grass and Southern Wheatland Counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight surface pressure gradients resulted in very gusty winds across Northern Sweet Grass and Southern Wheatland Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 13, 3:27 AM MST, 33 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
327 AM MST Tue Feb 13 2018
.SHORT TERM...valid for Tdy and Wed...
Relatively busy short term period ahead, with strong and gusty
gap winds tonight and a disturbance crosses the region Wednesday
evening/night. A short period of quiet weather is expected across region
today, with a warming trend through Wednesday afternoon.
The period begins very cold this morning, with widespread sub-
zero temperatures. Shortwave ridging building in this morning will
bringing warmer and quiet conditions for the day. Downslope flow
develops under the ridge, and will help scour out the coldest air.
Expect to see high temps in the mid to upper 30s across west and
central zones. Cold air is a bit more stubborn in the east, so
areas east of Forsyth can expect cooler temps in the upper 20s and
near 30 in these areas.
A disturbance working into northeast CONUS flattens the ridge
fairly quickly late this afternoon, and strong lee troffing
develops quickly this evening along our mountain foothills and
quickly increase the winds overnight. Favored gap wind locations
like Livingston, and Nye, should see 60 to 70 mph winds overnight
tonight. Strong winds are also possible from Big Timber north to
Harlowton where gusts around 55 mph are possible.
The disturbance will begin to impact northwestern and western zones
by Wednesday evening, with cold front dropping quickly south
through the evening. This system entering the region with cut off
the winds, but will bring increasing rain and snow showers across
the area. Most recent indications are for precip to start as rain
or a rain/snow mix and then turn to snow overnight Wednesday
behind the front. Any rain that does fall will cause issues, with
potential to be freezing rain, or result in flash-freezing as
cold air enters the region.
Snow showers will continue into Thursday morning as another round
of colder temperatures moves in. Currently expect around 2 to 4
inches of snow with this next system so another round of travel
difficulties is anticipated. AAG
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Upper trof/cyclonic flow continue from the short term (see
discussion above) into Thursday. We increased PoP's for Thursday
morning, trending them down into the latter part of the day.
Thursday morning commute will likely see travel impacts with
accumulating snowfall and reduced visibility. Trof axis slides
southeast past our CWA by Thursday night. However, another weak
shortwave in the northwest flow aloft tracks over southwestern/south
central Montana Friday. This may bring a shot of snow to the
mountains with a little action over the plains as well.
Accumulations should be relatively light with this trailing short
wave system.
A series of short waves then begins to track into the Rockies
into the weekend which is looking to be a rather unsettled period.
Mild temps Saturday will likely give way to colder temps for
Sunday as another surge of cold air invades Saturday night. There
appears to be a good chance of more accumulating snow Saturday
night into Sunday.
Models agree that cyclonic flow and unsettled conditions will
prevail into next week as well. The degree and strength of the
systems is still in question due to inconsistencies in the
various models. We have opted to weight toward cooler and
relatively wet solutions for now. BT
&&
.AVIATION...
Expect mostly clear skies and VFR to prevail today. Main threat
to aviation interests will be gusty winds around 25-35kts across
KLVM, K6SO and nearby foothills. KBIL will also experience
15-30kts gusts at times. Even stronger gusts up to 60kts are
expected at KLVM from 7 PM this evening into Wednesday morning.
Some LLWS is possible over SE MT after 12z Tue as well. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 034 026/040 009/017 004/034 022/041 017/025 004/021
0/U 02/O 67/S 02/S 22/O 54/S 33/S
LVM 038 028/040 014/023 011/036 026/041 021/030 009/025
0/N 05/O 67/S 03/S 22/O 54/S 43/S
HDN 035 016/042 009/017 902/033 018/038 012/023 002/018
0/U 02/R 66/S 02/S 22/S 54/S 33/S
MLS 026 016/039 005/012 904/028 015/034 011/017 906/011
0/U 02/O 55/S 01/B 13/S 43/S 33/S
4BQ 030 015/041 010/017 903/032 017/038 014/024 000/017
0/U 01/B 65/S 01/B 12/S 33/S 23/S
BHK 030 016/040 005/012 904/028 013/035 012/019 905/011
0/U 01/N 64/S 01/B 12/S 33/S 34/S
SHR 038 018/044 012/019 902/033 016/040 017/025 001/019
0/U 02/R 76/S 01/B 11/B 56/S 43/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 6 PM this evening to noon MST
Wednesday FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 312 AM MST Tue Feb 13 2018 MTZ028-041-063-065-066-141015- Southern Wheatland-Northern Sweet Grass-Judith Gap-Livingston Area- Beartooth Foothills- 312 AM MST Tue Feb 13 2018 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Very strong crosswinds producing a blow over threat to light weight and high profile vehicles * WHERE...Big Timber to Harlowton areas. * WHEN...Tonight through Wednesday. * ADDITIONAL DETAILS...Gusty crosswinds around 55 mph are possible along US Highway 191 from Big Timber to Harlowton. * ADDITIONAL HAZARD CONCERNS...Another round of snow is expected to move into the region Wednesday evening and last through Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ029>040-042-056>058-064-067-068-WYZ098-099-141015- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park-Golden Valley- Red Lodge Foothills-Northern Big Horn-Southern Rosebud- Paradise Valley-Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 312 AM MST Tue Feb 13 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Accumulating snow and possible freezing rain. * WHERE...Portions of South Central Montana and north central Wyoming. * WHEN...Wednesday night through Thursday. * ADDITIONAL DETAILS...Freezing rain is possible along Interstate 94 Wednesday evening, possibly affecting the evening commute. Snow accumulations of at least 2 to 4 inches will bring some travel impacts to the area beginning Wednesday night into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
3 high wind. Local standard time, as filed.
Wind gusts of 58 mph were recorded across the area.
Wind gusts of 59-63 mph were recorded across the area.
A wind gust of 58 mph was recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737079, 737077, 737078.